Purchase this article with an account.
S. S. Couvillion, P. J. Rosenfeld, H. W. Flynn, Jr.; Tractional Retinal Detachment In Severe Diabetic Retinopathy After The Injection Of Bevacizumab (avastin®). Invest. Ophthalmol. Vis. Sci. 2007;48(13):5773.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
The use of intravitreal bevacizumab (Avastin®) in the setting of diabetic retinopathy has been described as a surgical adjuvant and as an important clinical tool. The current study describes the onset of tractional retinal detachment after the injection of bevacizumab in the setting of severe proliferative diabetic retinopathy in patients with poorly controlled blood glucose
This is a non-comparative, consecutive case series involving 5 patients. Intravitreal injections of 1.25 mg of bevacizumab were administered in patients with severe fibrovascular proliferation with and without tractional detachment. All patients had documentary fundus photography before and after intravitreal injection.
The study consisted of 5 eyes of 5 patients. The mean age was 35. 3 of the 5 patients had no prior laser or received concomitant pan retinal photocoagulation. All 5 patients went on to develop new tractional retinal detachments over the following 2 months with a mean time to presentation of 49 days. Patients lost an average of 4 lines of vision.
Promising results have been reported with the use of bevacizumab in the setting of advanced diabetic retinopathy. However, in the setting of severe fibrovascular proliferation, intravitreal Avastin can be considered a temporizing measure to reduce vasculature prior to definitive therapy such as panretinal photocoagulation or pars plana vitrectomy. There is a risk of tractional retinal detachment in eyes with severe fibrovascular proliferation or prexisiting tractional detachment with the use of bevacizumab.
This PDF is available to Subscribers Only